Virginia, 2018

Damaging Wind in Virginia, July 23, 2018

July 23, 2018 · NWS LWX · 1 event in 1 county or zone

A cutoff low from the jet stream remained just to our west on the 23rd. An isolated thunderstorm became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cutoff low from the jet stream remained just to our west on the 23rd. An isolated thunderstorm became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 3:11 AM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 23, 3:11 AM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
411 AM EDT Mon Jul 23 2018

.SYNOPSIS...A broad and slow moving low pressure system over
the Southeast will influence the Mid Atlantic through the
middle of the week. A pair of cold fronts will move through the
area during the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Digging upper low across the Southeast and westward expansion of
the subtropical ridge will allow for deep moisture plume
sitting offshore to retrograde today and establish itself over
our area particularly along the I-95 corridor and areas that saw
a lot of rain Saturday. This spells a lot of trouble considering
the strong unidirectional flow that will be conducive to
training/repeated convection over saturated ground and high
stream levels. Will be expanding and issuing a new flash flood
watch to cover most areas east of I-81. Statement will be issued
around by 5AM. Shear also strengthens today which should result
in more organized convection and a threat of severe wx and even
brief isold tornadoes. We've seen some weak rotation with some
of the cells early this morning in northeast MD.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

Things get worse on Tue as moisture plume moves a bit more
inland and aims at Washington DC. Model signal is stronger for
heavy rainfall with showers/t-storms falling over saturated
soils. Coordination with neighboring WFOs was not to issue the
flood watch for multiple days, but obviously the riks of flash
flooding will be extremely high. WPC Day ERO has moderate risk
for almost the entire area.

Deep moisture plume will start shifting a bit more east on Wed
with flooding threat diminishing somewhat for western areas but
remaining very high for eastern areas Wed. Mid-level drying will
start taking place late Wed night with convection and risk of
flooding likely decreasing substantially after midnight Wed
night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

By Thursday, the stubborn upper level trough that will influence our
weather much of this week should finally shear out and lift
northeastward. That will leave our area in the wake of the
weakening upper trough and ahead of a potent upper level low
centered just to the north of Lake Superior. Weak subsidence in the
wake of the departing upper trough could keep us dry for a change on
Thursday. The 00z deterministic GFS and Euro both keep us dry
on Thursday. However, a few members of each respective ensemble
produce some precipitation. With a warm airmass in place and
dewpoints in the 60s, an afternoon shower or storm can't be entirely
ruled out. However, the trend on Thursday seems to be in favor of
drier weather.

On Friday, the aforementioned upper low will continue to progress to
the east across Southern Canada. This trough will drive a weak
surface cold front toward our area from the north. The best forcing
for ascent associated with the upper low looks to stay north of our
area. However, both the GFS and Euro hint that a few storms may be
possible along and just ahead of the front. The trough has an
extensive wind field associated with it, with decent mid-upper level
flow extending down to our latitude. Currently models show around
1000 J/kg of MLCAPE with 35-40 kt of 0-6 km shear Friday afternoon.
Although coverage of storms looks to be low, those parameters
suggest that if storms were to form, they could show some
organization.

Beyond Friday, model guidance begins to diverge. Temperatures should
be a few degrees cooler for the weekend in the wake of the front.
However, the front won't entirely clear low level moisture (and it's
associated convective potential) out of the area. Both the EPS and
GEFS have precipitation producing members Saturday and Sunday, but
there doesn't to be a clear solution in either the deterministic or
ensemble guidance.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...

Widespread showers/t-storms expected today into Wed with
training convection likely. Expect MVFR/IFR conditions at most
taf sites for a few hours this afternoon into evening.
Conditions begin to improve late Wed night.

&&

.MARINE...

SCA conditions likely through Wed night. Mariners can expect
higher winds and waves near thunderstorms.

&&

.HYDROLOGY...

Repeated rounds of showers and thunderstorms through the first
half of the week will lead to increasingly susceptible
conditions for not only flash flooding but eventually some river
flooding. Flash Flood Watches and river related products will
likely be extended through Wed, and those with sensitive
interests will want to start making plans.

&&

.TIDES/COASTAL FLOODING...

Gusty southerly flow will continue to lead to elevated water
levels for the next several days. Multiple Coastal Flood
Advisories are in effect through Tue morning. Coastal Flood
Watch issued for Annapolis for the Tue morning high tide. The
overnight high tides will be favored. Daily fluctuations are
proving difficult to pinpoint though, so adjustments to the
forecast are likely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from noon EDT today through this evening for
     DCZ001.
     Flash Flood Watch until 5 AM EDT early this morning for DCZ001.
     Coastal Flood Advisory until 10 AM EDT this morning for DCZ001.
MD...Flash Flood Watch from noon EDT today through this evening for
     MDZ003>006-011-013-014-016>018-503>508.
     Flash Flood Watch until 5 AM EDT early this morning for
     MDZ004>006-011-013-014-016>018-503>508.
     Coastal Flood Advisory until 4 AM EDT Tuesday for MDZ017.
     Coastal Flood Watch from late tonight through Tuesday morning
     for MDZ014.
     Coastal Flood Advisory until 1 AM EDT Tuesday for MDZ014.
     Coastal Flood Advisory until 10 AM EDT Tuesday for MDZ011.
VA...Flash Flood Watch from noon EDT today through this evening for
     VAZ025>031-036>040-050>057-501-502-505>508.
     Flash Flood Watch until 5 AM EDT early this morning for
     VAZ052>057-506.
     Coastal Flood Advisory until 8 AM EDT this morning for VAZ054.
WV...Flash Flood Watch from noon EDT today through this evening for
     WVZ051>053.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ531>534-537-
     539>543.
     Small Craft Advisory from 11 AM this morning to 8 PM EDT this
     evening for ANZ530-535-536-538.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KJP
AVIATION...LFR/KJP
MARINE...LFR/KJP
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 23, 6:41 AM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
741 AM EDT Mon Jul 23 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
741 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through late tonight for the
entire outlook area.

Scattered showers and thunderstorms with gusty winds over the
waters may require Special Marine Warnings.

A Coastal Flood Watch is in effect for Anne Arundel County late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Numerous incidents of flooding are likely Tuesday into Wednesday.
Flash Flood Watches will likely be extended.

A Coastal Flood Watch continues into Tuesday for Anne Arundel
County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
rainfall totals and any observed flooding to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
741 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for all areas along and east of
the Interstate 81 corridor through late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous incidents of flooding are likely Tuesday
into Wednesday. Flash Flood Watches will likely be extended.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.  Please report
rainfall totals and any observed flooding to the National Weather
Service.

HTS

The radar

The Sterling radar (KLWX), 22 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 23, 7:05 AM EST
Where
Fairfax County, 1.55 mi S of Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.878, -77.265

A tree was down blocking the right side of the I-66 westbound ramp toward the Vienna Metro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768159.